Texas, 2003

Hail and Damaging Winds in Texas, April 29 to 30, 2003

April 29 to 30, 2003 · NWS FWD · 4 events in 3 counties and zones

2 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 29, 9:25 PM CST, 25 minutes earlier.

Area forecast discussion, Apr 29, 9:25 PM CST, 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1025 PM CDT TUE APR 29 2003

PUBLIC DISCUSSION...
HAVE UPDATED FOR WATCHES...AND INCREASED POPS SLIGHTLY IN THE WEST
FOR TONIGHT. OUR THOUGHTS ARE THAT THE CHANCES FOR ANY SEVERE
WEATHER MAKING IT INTO THE METROPLEX ARE SMALL.

THERE ARE CURRENTLY TWO AREAS OF CONCERN...THE FIRST IN THE MONTAGUE
TO YOUNG COUNTY AREAS...WITH THE SECOND IN THE EASTLAND TO COMANCHE
AREAS.  THE SECOND AREA SHOULD CONTINUE TO DRIFT EAST AND
SOUTHEAST...MOVING INTO THE LAMPASAS...HAMILTON AREAS BY MIDNIGHT.
THE NORTHERN AREA SHOULD CONTINUE ITS EASTWARD TRACK...WITH
CONVECTION DEVELOPING ALONG THE SOUTHERN END...REACHING THE
METROPLEX AFTER MIDNIGHT. ALL OF THE CURRENT ACTIVITY SHOULD
CONTINUE TO WEAKEN OVER THE NEXT COUPLE OF HOURS...WITH THE THREAT
OF SEVERE WEATHER DIMINISHED BY MIDNIGHT.       42

...AVIATION DISCUSSION...
MAINLY VFR DFW/DAL/FTW...MVFR CIGS/VSBYS LATE ACT.

MOISTURE CONTINUES TO SLOWLY INCREASE ALONG THE I-35 CORRIDOR
TODAY...WITH HIGH 60S DEWPOINTS CREEPING INTO THE KACT AREA.
SOUTHERLY SFC-850 MB FLOW MAY BE A BIT STRONGER LATER TONIGHT
WITH STRENGTHENING LEE TROUGHING...AND WITH MORE MOISTURE THAN LAST
NIGHT...WILL INTRODUCE MVFR CIGS BY 09Z FOR ACT. FOR
DFW/DAL/FTW...WILL KEEP THE MVFR CIGS SHORT-LIVED AGAIN FOR
WEDNESDAY MRNG PER MESOETA/RUC RH FIELDS.

AS FAR AS CONVECTION WEDNESDAY...WILL LEAVE OUT THIS FAR OUT WITH
THE STANDARD UNCERTAINTY...ALTHOUGH WE MAY BE DEALING WITH IT AFT
21Z WEDNESDAY. 30/SS

...PUBLIC DISCUSSION 241 PM CDT TUE APR 29 2003...
...A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY ALL AREAS...

SPLIT FLOW REGIME WITH ACTIVE SOUTHERN BRANCH OVER THE SOUTHERN
PLAINS INTO THE WEEKEND.  THE FOCUS OF CONVECTION WILL BE DRYLINE
LATE THIS AFTERNOON...AND AGAIN ON WEDNESDAY.  TODAYS STORMS SHOULD
BE ISOLATED AND MAINLY WEST OF THE CWA. THE WEDNESDAY EVENT WILL
HAVE ADDITION SUPPORT OF SHORT WAVE ENERGY EJECTING FROM WEST COAST
TROUGH AND A VERY UNSTABLE ATMOSPHERE ACROSS NORTH TEXAS.  CAP WILL
PROBABLY HOLD UNTIL MID/LATE WEDNESDAY AFTERNOON...THEN RELEASING
THE HOUNDS INTO NORTH TEXAS BY EVENING.  SOME SEVERE STORMS DUE TO
VERY HIGH CAPES...DEEPENING LOW LEVEL MOISTURE...AND MODERATE SHEAR.
LARGE HAIL WILL BE THE PRIMARY THREAT WEDNESDAY.

THURSDAY...SURFACE LOW TO MOVE INTO THE MIDWEST WITH A WEAK FRONT
MOVING INTO NORTH TEXAS.  FRONT IS EXPECTED TO STALL OVER THE
EXTREME SOUTHERN AREAS FRIDAY NIGHT THROUGH SATURDAY...THEN LIFT
NORTH SATURDAY NIGHT.  THE FRONT WILL BE THE FOCUS FOR SCATTERED
CONVECTION OVER THE WEEKEND.  COOLEST AIR WILL BE ALONG THE RED
RIVER VALLEY WHERE HIGHS WILL BE IN THE UPPER 70S PER MODEL
THICKNESS FIELDS.

DRY AND FAIR MONDAY AND TUESDAY AS MAIN UPPER LEVEL AS NEXT UPPER
LEVEL LOW MOVES INTO THE MIDWEST AND GREAT LAKES...AS SURFACE HIGH
BUILDS SOUTHWARD OVER THE CWA.

MOS POPS COVER THE FULL SPECTRUM AGAIN TODAY WITH MAV(AVN) THE
DRIEST AND MEX(GFS) THE WETTEST.  COVERAGE AND INTENSITY OF THE PAST
SEVERAL SYSTEMS INDICATE A LOW POP/DRY BIAS FOR THE REGION...THUS
WILL KEEP POPS ON THE LOW SIDE.

FCSTID = 75
.FWD...NONE.
Hazardous weather outlook, Apr 29, 9:06 PM CST, 44 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-301100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
1006 PM CDT TUE APR 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...

THERE IS A CHANCE OF SEVERE WEATHER TONIGHT...MAINLY WEST OF A LINE
FROM GAINESVILLE...TO WEATHERFORD...TO LAMPASAS.  THE MAIN THREAT
WILL BE FROM HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON
AND EVENING WITH LARGE HAIL AND DAMAGING WINDS THE MAIN
THREAT...ALTHOUGH AN ISOLATED INTENSE SUPERCELL COULD DEVELOP A
TORNADO.

SCATTERED THUNDERSTORMS ARE POSSIBLE OVER NORTH TEXAS THURSDAY
THROUGH SUNDAY. AT THIS TIME...ORGANIZED SEVERE WEATHER IS NOT
EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT...MAINLY WEST OF A LINE FROM
GAINESVILLE...TO WEATHERFORD...TO LAMPASAS.

The radar

The Altus AFB radar (KFDR), 122 km away, was scanning. The volume nearest the first event began at 03:49 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Jack

When
April 29, 9:50 PM CST
Where
Jack County, 3 mi SE of Antelope
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.400, -98.333

Occurred at Squaw Mountain.

Thunderstorm Wind, Wise

When
April 29, 10:05 PM CST
Where
Wise County, Lake Bridgeport
Measured
61 kt (70 mph) estimated sustained
Reported by
LAW ENFORCEMENT
Coordinates
33.217, -97.867

Occurred at Runaway Bay on the south end of the lake.

Hail, Jack

When
April 29, 10:15 PM CST
Where
Jack County, Cundiff
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.317, -98.000

Thunderstorm Wind, Ellis

When
April 30, 1:20 AM CST
Where
Ellis County, Waxahachie
Measured
52 kt (60 mph) estimated sustained
Reported by
LAW ENFORCEMENT
Coordinates
32.400, -96.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5353591, 5353590, 5353588, 5353589.